Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 72, NWS Paducah, KY

April 24, 2002Carter County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 24, 2002, 3:33 PM CDT for Carter County, Missouri. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2002, 3:33 PM CDT (20:33 UTC)
Expired
Apr 24, 2002, 4:30 PM CDT
In force
57 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Carter County, MO

The radar

The St Louis radar (KLSX), 194 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 4:13 PM CDTTornado F4Van Buren, MOThe tornado damage path began on the west side of Van Buren, right along the Current River, and crossed U.S. Route 60 very close to the Current River bridge. Two businesses in Van Buren, a lodge and a restaurant, were heavily damaged by F-2 intensity winds. Th
Apr 24, 4:15 PM CDTHail 1Van Buren, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 464 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1336 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
464 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 242033
SVRPAH
MOC035-242130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN MISSOURI

* UNTIL 430 PM CDT

* AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 20 MILES WEST OF VAN BUREN...MOVING EAST AT 35 
MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER VAN BUREN AT 400 PM CDT
  2 MILES NORTH OF ELLSINORE AT 425 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3708 9121 3686 9119 3682 9071 3703 9076

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:15 PM CDT, 18 minutes earlier.

Area forecast discussion, Apr 24, 3:15 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT WED APR 24 2002

WILL KEEP DISCUSSION SHORT DUE TO SVR WX AND GRID TRANSFER PROBLEMS
IN IFPS.

CURRENT FCST WILL TREND SVR POTENTIAL EWD THROUGH CWA THROUGH 03Z.
THREAT SHOULD DIMINISH MARKEDLY FROM 03Z TO 06Z...AS FROPA MOVES
EAST OF FCST AREA. GIVE HIGH PWS...SUSPECT LOCALLY HEAVY RAIN WILL
ALSO BE A THREAT WITH THE SCATTERED WIND/HAIL DAMAGE POTENTIAL.

AFTER TONIGHT...I WILL KEEP MENTION OF SHWRS ONLY FOR FRIDAY...WITH
A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY. I INCREASED POP FOR
MONDAY INTO TUESDAY PCPN EVENT...AS MEDIUM RANGE ENSEMBLES STILL
SHOW A FOCUSED BOUNDARY AND LIFT OVER THE AREA. ALTHOUGH A SMALL
CHANCE OF PCPN IS POSSIBLE ON WEDNESDAY...WILL KEEP IT DRY AT THIS
TIME.

FOR MAX/MIN TEMPS...WENT SLIGHTLY WARMER THAN MAV GUIDANCE IN SHORT
TERM...THEN SLIGHTLY COOLER THAN MEX /NOW AVN EXTENDED/ MOS GUIDANCE.

MANUALLY GENERATED ZONES SHOULD BE AVAILABLE NO LATER THAN 4 PM. CCF
WILL DELAYED A LITTLE LONGER.

.PAH...NONE.

SMITH

In the hours before

Special weather statement, Apr 24, 12:22 PM CDT, 3 hours 11 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-242105-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PADUCAH KY
1222 PM CDT WED APR 24 2002

...UPDATED HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...
SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
A RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE ENTIRE QUAD STATE
REGION THIS AFTERNOON AND EARLY TONIGHT. THUNDERSTORMS WITH THE
POTENTIAL OF DAMAGING WINDS...LARGE HAIL AND THE POTENTIAL FOR
ISOLATED TORNADOES WILL BE POSSIBLE THIS AFTERNOON...INTO THE EARLY
EVENING HOURS.

DISCUSSION...
THUNDERSTORMS DEVELOPED OVERNIGHT AND MOVED ACROSS SOUTHEAST
MISSOURI...WESTERN KENTUCKY AND EXTREME SOUTHERN ILLINOIS. THIS
STALLED THE NORTHWARD MOVEMENT OF A WARM FRONT ACROSS THE OUTLOOK
AREA. THIS WARM FRONTAL BOUNDARY WILL BEGIN TO MOVE NORTHWARD ACROSS
THE OUTLOOK AREA DURING THE EARLY AFTERNOON...REACHING NEAR A
PERRYVILLE MISSOURI...MARION ILLINOIS TO HENDERSON KENTUCKY LINE
AROUND 4 PM.

WARM...MOIST AND UNSTABLE AIR IS EXPECTED SOUTH OF THE WARM FRONT...
WITH TEMPERATURES EXPECTED TO RISE INTO THE UPPER 70S AND LOWER
80S. AS THE COLD FRONT MOVES INTO SOUTHEAST MISSOURI AND SOUTHWEST
ILLINOIS THIS AFTERNOON...THE POTENTIAL FOR SEVERE WEATHER WILL
INCREASE DRAMATICALLY. THE THUNDERSTORMS WILL THEN SPREAD EASTWARD
INTO SOUTHWEST INDIANA AND WESTERN KENTUCKY THROUGH THE EARLY
EVENING.

INITIALLY...THE GREATEST THREAT FOR SEVERE WEATHER THIS AFTERNOON
WILL STRETCH FROM NEAR PERRYVILLE AND CHARLESTON MISSOURI...EAST TO
CARBONDALE AND HARRISBURG ILLINOIS...AND ONWARD TO HENDERSON AND
SMITHLAND KENTUCKY.

THE MAIN LIMITING FACTOR TO THE COVERAGE OF THE SEVERE THUNDERSTORMS
TODAY WILL BE THE AMOUNT OF CLOUDS LEFT OVER FROM THUNDERSTORMS THIS
MORNING. THE MORE SUNSHINE AVAILABLE THIS AFTERNOON...THE GREATER
THE THREAT SEVERE THUNDERSTORMS WILL FORM.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL LIKELY BE NECESSARY THIS AFTERNOON AND
EARLY THIS EVENING. SPOTTERS IN SOUTHEAST MISSOURI AND SOUTHWEST
ILLINOIS SHOULD MONITOR NOAA WEATHER RADIO FOR ANY CHANGES IN THIS
DEVELOPING SEVERE WEATHER SITUATION.

&&

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 11:10 PM CDTSevere Thunderstorm WarningPAHCarter50 min
Apr 24, 12:06 AM CDTSevere Thunderstorm WarningPAHCarter, Ripley24 min
Apr 24, 12:18 AM CDTSevere Thunderstorm WarningPAHButler42 min
Apr 24, 7:28 AM CDTFlash Flood WarningPAHBollinger, Scott, Stoddard, Wayne3 hr
Apr 24, 4:11 PM CDTTornado WarningPAHCarter34 min
Apr 24, 4:35 PM CDTTornado WarningPAHButler40 min
Apr 24, 4:36 PM CDTSevere Thunderstorm WarningPAHWayne39 min
Apr 24, 4:47 PM CDTSevere Thunderstorm WarningPAHBollinger58 min
Apr 24, 5:07 PM CDTSevere Thunderstorm WarningPAHCarter23 min
Apr 24, 5:13 PM CDTTornado WarningPAHButler, Stoddard62 min
Apr 24, 5:28 PM CDTSevere Thunderstorm WarningPAHWayne47 min
Apr 24, 5:32 PM CDTSevere Thunderstorm WarningPAHCape Girardeau43 min
Apr 24, 5:46 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne44 min
Apr 24, 5:54 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard36 min
Apr 24, 6:20 PM CDTTornado WarningPAHScott, Stoddard25 min
Apr 24, 6:26 PM CDTSevere Thunderstorm WarningPAHNew Madrid64 min
Apr 24, 6:28 PM CDTSevere Thunderstorm WarningPAHButler47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.